Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 4, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Apr 30, 2020, 2:00 PM MDT for 4 counties in Colorado. It took effect at May 1, 2020, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2020, 2:00 PM MDT (20:00 UTC)
- In effect from
- May 1, 2020, 2:00 PM MDT
- Expired
- May 1, 2020, 8:56 PM MDT
- In force
- 7 hr
- Issued by
- NWS Grand Junction, CO
Counties Delta County, CO, Montrose County, CO, Ouray County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 79 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3340 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 30, 11:38 AM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Apr 30, 11:38 AM MDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1138 AM MDT Thu Apr 30 2020
.SHORT TERM...(Today through Friday)
Issued at 408 AM MDT Thu Apr 30 2020
The ridge axis will shift eastward with southwest flow increasing
as a broad trough moves into the Pacific Northwest today. This
will result in deep mixing as well as the warmest temperatures of
the year so far, feeling hot in some areas as max temperatures
rise 15 to 20 degrees above normal. Some record highs may be
reached as well. Another thing this brings to light is the return
to critical fire weather conditions across many central and
southern valleys, although Red Flag Warnings are only in effect
for those areas where fuels are deemed critical. More details
provided in the Fire Weather section below. A weak disturbance
will track across the north late this afternoon and evening,
leading to some isolated convection mainly affecting the northern
high terrain and some surrounding high valleys of northwest
Colorado. Due to the dry low levels, anticipating more wind than
rain with virga showers potentially leading to gusts up to 40 mph.
Looks like there is plenty of high level moisture though, so the
more prevalent high cloud cover may prevent high temperatures from
reaching the 90 degree mark in the Grand Valley. The warming
temperatures will continue into Friday under this southwest flow
pattern with another weak shortwave tracking across the north,
leading to isolated to scattered showers and storms for areas
north of I-70. Dry and breezy conditions remain for areas south of
I-70. The warming temperatures will also lead to some river rises
and increasing flows through the weekend, more noticeable in the
Yampa River Basin due to increased snowmelt.
.LONG TERM...(Friday night through Wednesday)
Issued at 408 AM MDT Thu Apr 30 2020
Saturday feels like another day of rinse and repeat as yet another
shortwave moves across the north with dry and breezy conditions
across southeast Utah and southwest Colorado. This shortwave
however seems a bit more robust so some showers and storms could
extend down into the central mountains and areas along I-70, with
a bit better chance of wetting rain. Temperatures will not be as
hot but still well above normal. Elevated fire weather concerns
remain in the picture on Saturday across the southwest Colorado
and portions of west-central Colorado valleys due to this dry and
breezy southwest flow, so this will need to be monitored.
The broad Pacific Northwest trough finally moves further inland
and tracks across the northern Rockies on Sunday. Showers look to
clip the northern border, but most storm activity appears to stay
in Wyoming with drier conditions across much of the CWA as models
are coming into better agreement on this drier solution.
Temperatures take a swing upwards Sunday under this drier
southwest flow. Zonal flow takes hold as these successive
shortwaves continually act to help break the ridge down by early
next week. Temperatures will also be cooler under this dry
westerly flow, however by cooler, we are talking 5 to 10 degrees
above normal...so still warm for this time of year.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1131 AM MDT Thu Apr 30 2020
Mid to high clouds will continue today with southwesterly winds
this afternoon. Gusts are forecasted to be in the 25-35kt range. Isolated
showers will mainly favor the higher terrain with vicinity
showers impacting the stations for northeastern Utah and
northwestern Colorado. VFR conditions is expected to persist
throughout the forecast period.
&&
.FIRE WEATHER...
Issued at 408 AM MDT Thu Apr 30 2020
Today is expected to be the warmest day of the year so far, which
with increasing southwest flow will help promote deeper mixing and
drive humidities below 15 percent in the lower central and
southern valleys. Critical fire weather conditions are expected
today over portions of west-central and southwest Colorado where
fuels are critical. Therefore, the Fire Weather Watch for today
has been upgraded to a Red Flag Warning for Colorado Fire Zones
207, 290, 292 and 295 for elevations below 9500 feet based on
critical fuel status. Elevated fire weather concerns remain
possible through Saturday for these same areas, so will be
something for later shifts to watch for if Fire Weather highlights
need to be issued for Friday and Saturday depending on how today
shakes out. Periodic disturbances will impact areas mainly north
of I-70 each afternoon through Sunday with isolated to scattered
showers and storms, so relative humidity is expected to remain
above 15 percent for the northern zones.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ207-290-292-
294-295.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...MDA
AVIATION...15/JPK
FIRE WEATHER...TGJTHazardous weather outlook, Apr 30, 4:19 AM MDT, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 419 AM MDT Thu Apr 30 2020 COZ001>014-017>023-UTZ022>025-027>029-011030- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 419 AM MDT Thu Apr 30 2020 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Critical fire weather conditions are expected for portions of west-central and southwest Colorado valleys this afternoon and evening due to gusty southwest winds, low relative humidity and dry fuels. Agricultural burning is discouraged. Isolated thunderstorms are possible across the north, favoring high terrain producing more wind than rain. The warmest temperatures of the year are expected today with near record highs possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Mostly dry and unseasonably warm weather is expected through the weekend, with scattered thunderstorms mainly for areas along and north of I-70. Elevated fire weather concerns are possible for southwest Colorado valleys as well through the weekend. Dry and somewhat cooler conditions return early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:54 AM MDT | Red Flag Warning | GJT | Archuleta, Delta, Dolores, Hinsdale, La Plata, Montezuma and 4 more | 17 hr |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.